Trusted Content

The Dangers Of Snorting Fentanyl (Fentanyl Insufflation)

Dr. Anna Pickering

Medically reviewed by

Dr. Anna Pickering

April 3, 2019

Struggling with opioid abuse and addiction can often lead individuals to ingest opioids, like fentanyl, in ways that are not intended. Fentanyl is extremely potent at low doses and the risk of overdose is significantly higher than other opioids. Snorting fentanyl, prescription grade or illegally produced, can result in severe levels of intoxication, overdose, dependence, and damage to the nasal cavity.

What is Fentanyl?

Fentanyl is a powerful opioid that is used to treat the severe pain experienced by cancer patients and pain management in long-term moderate to severe pain in patients who no longer respond to other prescription opioids (OxyContin, Vicodin). It should not be used to treat acute, short-term or post-operative (surgical) pain, and also should not be used in patients who are not opioid-tolerant.

Fentanyl is available by prescription and in recent years has also been made in illegal laboratories (referred to as clandestine laboratories) in a powder form. Illegally produced fentanyl is usually cut with other substances, or combined with heroin or cocaine.

Illegally created and distributed fentanyl is unpredictable, potency varies, and the risk for overdose is extremely high with this form of the drug. There is no way to know how much illegally produced fentanyl it will take to overdose, especially when these clandestine laboratories (makeshift labs) are also manufacturing other substances, such as elephant tranquilizer grade opioids. It is not known if they are mixing these drugs, accidentally or not.

Snorting Fentanyl

Most individuals who snort fentanyl are seeking the intense euphoria that comes with abusing this opioid. However, using fentanyl in a way that it is not intended is strongly discouraged.

Find Treatment For Fentanyl Addiction Today.

Call to be connected with an Addiction Campuses treatment specialist.

(888) 365-2740

Manipulating prescription fentanyl into powder and snorting is dangerous. Prescription fentanyl is not meant to be modified into powder form and this will very likely degrade the extended-release mechanism. This can result in too much fentanyl being released into the system at once, which can be fatal. In some cases, immediate overdose can occur.

While powder forms of other substances of abuse are commonly snorted, like heroin and cocaine, fentanyl tends to be much more unpredictable and lethal in small amounts.

Dangers Of Snorting Fentanyl

The biggest danger of snorting fentanyl is not knowing how much of it is actually fentanyl. This is problematic because high amounts of fentanyl are likely to result in overdose, and also because it is not clear what filler substances have been added.

Both prescription and illegally produced fentanyl are made with filler materials. Crushing any form of fentanyl and snorting it will expose the nasal cavity to impure and potentially harmful additives, as well as damage the nasal passages.

Nasal Problems

The tissue inside the nasal passages is sensitive and not meant to be exposed to any foreign materials, including fentanyl and any fillers that have been added. Snorting any type of powder can cause inflammation and damage the nasal membranes and lining of the nasal passages.

Continually exposing the nasal passages to damaging materials can cause breathing problems, and even lung infections. Snorting fentanyl can cause irreversible damage to the breathing pathways of the nose, which effects the filtration of air as it enters the lungs can cause chronic infections and other breathing issues.

Can Snorting Fentanyl Lead To Overdose?

Even extremely low doses of fentanyl can result in overdose, especially when using fentanyl in a way other than prescribed. Crushing and snorting the dissolvable tabs may increase the effects of the drug, which is why this is a popular method of administration in fentanyl abuse.

Most powder form fentanyl is illegally made, and therefore the ingredients are generally unknown. The ratio of fentanyl to additional material in the powder is not known, and varies from batch to batch and lab to lab. This means that the amount snorted one day could be fatal the next.

Symptoms Of A Fentanyl Overdose

  • struggling to breathe
  • gurgling noises
  • bluish skin
  • foaming from the mouth
  • vomiting
  • loss of consciousness
  • rigid body
  • slow or weakened pulse

Fentanyl overdoses require swift and immediate action. A person is displaying any of the above symptoms needs medical attention immediately. The longer a person has depressed breathing, the more likely they may suffer from permanent brain damage, significant impairments or even death.

Can Snorting Fentanyl Cause Dependence?

Fentanyl is one of the strongest opioids, and the potential for developing dependence is extremely high when fentanyl is taken as prescribed. Abusing fentanyl by snorting can speed up the progression through stages of dependence, abuse, and eventually addiction. As this occurs, a person may develop a tolerance, or a need to ingest higher amounts of fentanyl to feel the same effects of the drug.

When a person is dependent on fentanyl, their body will go into withdrawal if they do not have opioids in their system. There have been reports of severe withdrawal symptoms beginning mere hours after their last dose of fentanyl. To avoid these symptoms, people dependent on fentanyl will use more of the drug.

Many symptoms of opioid withdrawal include symptoms that are similar to flu symptoms, like nausea, vomiting, chills, body aches, and trouble sleeping. Fentanyl users have reported much more intense withdrawal symptoms, which increase the rate of going back to abusing fentanyl when a person attempts to stop taking fentanyl on their own.

When a person is attempting to stop taking fentanyl, they are encouraged to attend a medically supervised detoxification program. This will help the person through the difficult detox stage of recovery by easing symptoms of withdrawal while preparing them to enter a treatment program.

Treatment For Fentanyl Misuse (Abuse And Addiction)

Snorting fentanyl is a form of substance abuse that can lead to irreversible outcomes. Treating a substance use disorder can help pave a path toward a sober future. Starting with a detox, and continuing into a treatment program can help reduce the possibility of relapse.

Opioid treatment facilities follow federal regulations to provide treatment options that have shown to be effective in treating individuals who struggle with opioid addiction. The staff is trained to work with opioid use disorder, which includes fentanyl addiction, and use proven methods of intervention, therapy, and education to design an individualized treatment plan to help continued abstinence.

Reach out to us today for additional information for treating fentanyl dependence, abuse and addiction.

Find Treatment For Fentanyl Addiction Today.
Find Treatment For Fentanyl Addiction Today.
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592